Crohn's Disease Forum » Treatment » Humira/Adalimumab » More pain after every injection?

01-06-2018, 10:27 PM   #1
Join Date: Jan 2018
Location: Iowa

My Support Groups:
More pain after every injection?

I have been taking Humira since the beginning of October 2017. The first four shots at my doctor's office weren't terrible at all, they stung a bit but I did them all with no tears, and they were all in the stomach. The next two, in my legs, were pretty painful, no tears, just yelling from pain. My first single one hurt a little bit more, but started crying afterwards because bending down made the injection site sting like none other!!! The next time is where it hurt so bad, freaked out and actually missed half the dose because the pain literally scared me so much I couldn't hold the syringe down anymore. Since that injection, I have had the worst time with injections. They are so painful and I am so scared of the pain from the medicine that my mom has to drive an hour and a half every two weeks to where I live for school to do them for me. I am just wondering why the injections are hurting the longer I take them?? It could be partially psychological, I understand that, because my body's anxiety is going to make the pain worse, but still, they cause so much physical pain that makes me cry for a good 20 minutes after. And anyways, the first time, I was pretty anxious so why didn't they hurt then? I also have had HUGE bruises from the injection the last three times, but I understand this could just be from hitting a vessel during injection. I just would really appreciate some tips to make it hurt less because I've tried a lot of things, like ice, which I think makes it hurt more.

Also: when is the US going to have access to the new formulation?!?!
01-06-2018, 11:36 PM   #2
Forum Monitor
Maya142's Avatar
Hi and welcome!
My daughters also had a hard time with Humira but eventually got used to it. First some questions:
Are you using the pen or the syringe? It sounds like the syringe but I just wanted to check. My girls insisted on using the pen (they were 13/15 when they started) because they didn't want to see the needle and later we realized the pen hurts a lot more.

Have you tried using something like Buzzy:

The pain is from the medication, as you know, and Buzzy really only helps a little because of that. But it will distract you a little bit. Some people use Lidocaine cream (EMLA cream) to numb the skin, which helps a bit too. Not a whole lot, but a bit.

For us, we found distraction was key. My girls did the shots while watching TV. Or having your mom ask you open-ended questions - anything that distracts your brain - will help. The more interactive the better.

Finally, the more anxious you get, the more it will hurt. The shots hurting more and more each time is likely because you're also tensing up and anticipating the pain. Some kids/teens/young adults and even adults find that seeing a psychologist to help them learn how to calm themselves down helps.

There are lots of apps too that can teach you how to breathe to calm yourself down - belly breathing or diaphragmatic breathing. Headspace is one of them. Breathe2Relax is another.

I'm going to tag other parents whose kids/teens/young adults who have struggled with Humira. You are definitely not alone, it is a painful shot. My daughters have both been on many other biologics, and both say Humira (the pens specifically) was the worst.

my little penguin
Mom of M (20)
diagnosed with Crohn's Disease at 16
Juvenile Idiopathic Arthritis at 12
Juvenile Ankylosing Spondylitis at 16

Mom of S (23)
dx with JIA at 14
Ankylosing Spondylitis at 18
01-07-2018, 07:21 AM   #3
Dyana's Avatar
Join Date: Feb 2017
Sorry to hear about your problem. Humira wasn't working for my Crohn's and I moved on. While I was on Humira I had to have my sister come over and hold the injector in place because as soon as it snapped my whole body would jerk and the injecor would be moved and not in place. Someone told me your doctor could request a regular needle- if I were still taking Humira I would have looked into it because the darn snap made it impossible for me to use alone. Maybe this would help a little. I stopped Humira because it was causing my bones to just ache so bad.Good luck and I hope you find relief soon.
01-07-2018, 07:58 AM   #4
my little penguin
Forum Monitor
Join Date: Apr 2012

My Support Groups:
Ds was 9 when he started humira and used it for over 5 years
His doc ordered lidocaine
I would draw it up and add it to the humira syringe
This raised the ph so it burned less
I would ask Ds questions so he had to think
Thinking kept the brain busy so less pain
Sugar = less pain
Shot blocker
Stops the pain of the needle but not the meds
Let it sit out to warm to room temp

Itís very difficult to give yourself a painful shot though
But it can be done
Ds takes another painful injection Daily now
Good luck
DS - -Crohn's -Stelara -mtx
01-07-2018, 10:45 AM   #5
Join Date: Jan 2018
Location: Iowa

My Support Groups:
Maya142, I can see now that I made it sound like I have been using the syringes, my mistake! I actually have only used the pens, but would like to maybe try the syringes because I have read on other forums that they hurt less because you can control how fast you inject the medicine. I really try to not get anxious about the injections, but by the time the day comes my body just already feels tense even if I'm not thinking about it, lol that sounds crazy, I know. But thank you very much for the tips! I will have to try them out.
01-07-2018, 11:35 AM   #6
Forum Monitor
Maya142's Avatar
My daughter switched to the syringes from the pen just a year or two ago. She was shocked at how much less the syringes hurt!! She couldn't believe she had been using the pen for years for no good reason.

With the syringe, she found that you can inject slowly and it burns less that way. She liked the syringe a LOT more.

My daughters started out with me giving them the shot. Over time, they started giving themselves the shot. It helped them to have some control over it. They have done all their shots by themselves since then.

You'll get there. It just takes time. Hang in there.
01-07-2018, 11:37 AM   #7
Forum Monitor
Maya142's Avatar
I would ask your doctor about the lidocaine definitely - we didn't try it but have I heard from lots of parents of kids with juvenile arthritis that it REALLY helps.

Unfortunately, rheumatologists seem to use it more than GIs, but you can at least ask.

I have heard from juvenile arthritis parents that the new formulation is coming out in 6 months BUT AbbVie also said that in 2017 and it never came out. So not sure, but there is reason to hope!!

Crohn's Disease Forum » Treatment » Humira/Adalimumab » More pain after every injection?
Thread Tools

All times are GMT -5. The time now is 02:27 AM.
Copyright 2006-2017